Alert archive / Indiana / Flash Flood Warnings in 2003

Flash Flood Warning 4, NWS Chicago, IL

July 17, 2003Lake County, Indiana

NWS Chicago, IL issued this flash flood warning at Jul 17, 2003, 10:45 PM CDT for Lake County, Indiana. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 17, 2003, 10:45 PM CDT (03:45 UTC)
Expired
Jul 18, 2003, 2:45 AM CDT
In force
4 hr
Issued by
NWS Chicago, IL
Area
Counties, with a storm outline in the text

County Lake County, IN

The radar

The Chicago radar (KLOT), 63 km from the middle of the area, began a volume at 03:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 3.8 hours before the alert went out and 181 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2003-07-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2256 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2003-07-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 78 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2256 J/kg
Mixed-layer CIN
-134 J/kg
Mixed-layer LCL
1630 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
78 m²/s²
0-3 km storm-relative helicity
148 m²/s²
Significant tornado parameter
0.1
Supercell composite
4.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KLOT 180348
FFWLOT
INC089-180745-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE CHICAGO IL
1045 PM CDT THU JUL 17 2003

THE NATIONAL WEATHER SERVICE IN CHICAGO HAS EXTENDED THE

* FLASH FLOOD WARNING FOR...
  LAKE COUNTY IN NORTHWEST INDIANA

* UNTIL 245 AM CDT

* AT 1045 PM CDT...THE HEAVY RAIN PRODUCING STORMS HAVE LEFT LAKE 
COUNTY AND SOME DRYING OUT IS TAKING PLACE. HOWEVER IT WILL TAKE 
SEVERAL HOURS FOR FLOOD WATERS IN MANY AREAS TO RECEDE. THUS THE 
NATIONAL WEATHER SERVICE HAS EXTENDED THE FLOOD WARNING FOR LAKE 
COUNTY UNTIL 245 AM.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF IN A FLOOD PRONE AREA...MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG CREEKS AND STREAMS ARE ESPECIALLY VULNERABLE
TO THE EFFECTS OF FLASH FLOODING. DO NOT ATTEMPT TO CROSS FLOODED
AREAS BY FOOT OR AUTOMOBILE.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLASH FLOODS. IT IS VERY DIFFICULT AT NIGHT TO JUDGE HOW
MUCH WATER COVERS ROADWAYS. DO NOT ATTEMPT TO CROSS FLOODED ROADWAYS.

LAT...LON 4162 8724 4124 8723 4117 8753 4171 8753
$$

BRUMER

NNNN

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before this flash flood warning went out at Jul 17, 3:00 PM CDT, 7 hours 45 minutes earlier.

Area forecast discussion, Jul 17, 3:00 PM CDT, 7 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO IL
300 PM CDT THU JUL 17 2003

PUBLIC DISCUSSIONS RE PM GRIDS/ZFP:

SHORT TERM (OUT TO 00Z SUN)...
CDFNT CURRENTLY FM SAGINAW BAY WWRD ACROSS LWR MI AND CNTRL LK MI TO
S OF SHEBOYGAN AND ON ACROSS WI AND ALONG THE MN/IA BORDER. SHRA AND
TSRA IN LWR MI AND ERN WI HAD BEEN MOSTLY ALONG AND BEHIND THE
CDFNT...WITH ACTIVITY FURTHER W SUPPRESSED BY CAP. VIS SAT SHOWS CU
BECOMING MORE WELL DVLPD ALONG AND AHD OF CDFNT FM W CNTRL LWR MI TO
W CNTRL WI. SCT TSRA HAVE GRADUALLY MOVED SEWRD FM NW IL INTO CNTRL
IL ON EDGE OF CAP. SFC DWPTS NOW IN UPR 60S TO MID 70S FROM IA
ACROSS SRN WI AND NRN IL WITH GOES LI/S -6 TO -11. LO LVL MOISTURE
POOLING AHEAD OF BNDRY TO CONT TO DESTABALIZE AIRMASS AS WELL AS CAP
FURTHER WEAKENING AND EVENTUALLY REMOVED AS MID LEVEL TEMPS COOL
WITH SHORT WAVE TROF CONTG INTO AREA AS INDICATED BY VEERING OF MID
LVL WINDS AT BLUE RIVER WI PROFILER. EXPECT CONT CONVECTIVE DVLPMNT
LATE AFTERNOON EARLY EVE WITH SOME STG/LCL SVR STORMS GIVEN SBCAPES
OF 4K+ PUSHING INTO NW IL ATTM. CDFNT TO PROGRESS INTO NRN IL DURG
EVE THEN THRU SRN CWA OVRNGT. COOL DRY ANTICYCLONE OVER WRN ONTARIO
MOVS SSE INTO WRN GRTLKS FRI. SOME LOW ST/SC BEHIND FRONT BUT
MODELS DRY OUT RATHER QUICKLY SO SHUD BY SUNNY/MSTLY SUNNY
CONDITIONS ACROSS CWA FOR DAYTIME FRI. CENTER OF SFC HI OVR WI FRI
AFTERNOON RESULTS IN NRLY WNDS DOWN NRN LK MI TURNING NERLY OFF SRN
PART OF LK. THIS KEEPS TEMPS WELL BLO NORMS IN SHADOW OF LK ON FRI
WITH MAX TEMPS LOW TO MID 70S...UPR 70S TO LWR 80S FAR S AND W PARTS
OF CWA. RDG CONTS TO SETTLE ACROSS NRN IL FRI NIGHT/SAT MORNING
ALLOWING TEMPS TO DROP WELL INTO LWR 50S. CONT SLO SWRD MVMT OF RDG
SAT EVENTUALLY ALLOWS RETURN FLOW ACROSS NRN IL BY 00Z BUT GRAD WL
BE LGT ENUF TO ALLOW LK BREEZE TO DVLP KEEPING LAKESIDE TEMPS IN MID
70S WHILE WRN PARTS OF CWA TO WARM TO AROUND 80.

TRS

LONG TERM (00Z SUN AND BEYOND)...
LITTLE CHANGE TO GOING PROGS IN THIS TIME FRAME. MEDIUM RANGE MODELS
SIMILAR ON TRACKING A LOW THRU THE GREAT LAKES SUNDAY-MONDAY. THIS
SHOULD PRODUCE A MENTIONABLE TSTORM THREAT FORM SUNDAY AFTERNOON AND
EVENING WITH THE ASSOCIATED WARM FRONT...THROUGH MUCH OF MONDAY IN
ASSOCIATION WITH COLD FRONT.  ANOTHER CANADIAN HIGH FOR A PERIOD OF
UNSEASONABLE COOLTH WILL FINISH OFF THE FORECAST PERIOD.  TEMP GRIDS
CLOSE TO HPC GUIDANCE/CONSISTENT ACROSS WFO BOUNDARIES AND WEATHER
GRIDS COLLABORATED WITH ADJOINING OFFICES.

KAPLAN

.CHI...NONE
Hazardous weather outlook, Jul 17, 4:30 PM CDT, 6 hours 15 minutes before
ILZ003>006-008-010>014-019-020>023-032-033-039-
INZ001-002-010-011-019-181100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO IL
430 PM CDT THU JUL 17 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND NORTHEAST
ILLINOIS...NORTHWEST INDIANA...AND THE ADJACENT WATERS OF LAKE
MICHIGAN.

.DAY ONE... TONIGHT

THERE IS A SLIGHT CHANCE OF SEVERE THUNDERSTORMS THIS EVENING OVER
THE ENTIRE OUTLOOK AREA.

A COLD FRONT WILL SWEEP FROM THE UPPER MISSISSIPPI VALLEY ACROSS
THE OUTLOOK AREA FROM NORTH TO SOUTH THIS EVENING. VERY MOIST AND
UNSTABLE AIR IN THE OUTLOOK AREA AND INCREASINGLY FAVORABLE DYNAMICS
WILL TRIGGER THUNDERSTORM DEVELOPMENT.

LARGE HAIL AND DAMAGING WINDS ARE THE MAIN THREATS WITH THESE
STORMS. THE MOST LIKELY TIMEFRAME FOR HAZARDOUS WEATHER WILL BE
UNTIL 8PM...ALTHOUGH SEVERE WEATHER MAY OCCUR SEVERAL HOURS EITHER
SIDE OF THIS TIME WINDOW.

.DAYS TWO THROUGH SEVEN... FRIDAY THROUGH WEDNESDAY

THE NEXT CHANCE OF THUNDERSTORMS IS SUNDAY THROUGH MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE NEEDED THIS EVENING.

&&

           NWS CHICAGO WEBPAGE

    HTTP://WWW.CRH.NOAA.GOV/LOT (LOWER CASE)
OR  HTTP://WEATHER.NOAA.GOV/CHICAGO (LOWER CASE)

In the hours before

Local storm report, Jul 17, 9:05 PM CDT, 1 hour 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
905 PM CDT THU JUL 17 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0851 PM    CLARENDON HILLS           IL   .75 INCH HAIL
07/17/03   DUPAGE                         REPORTED BY PUBLIC.
Local storm report, Jul 17, 9:07 PM CDT, 1 hour 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
907 PM CDT THU JUL 17 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0900 PM    PLAINFIELD                IL   1 INCH HAIL
07/17/03   WILL                           ALSO, 70 MPH WINDS.
                                          119TH AND STEWART.
Local storm report, Jul 17, 10:20 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
1020 PM CDT THU JUL 17 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0722 PM    UNK                       IN   1 INCH HAIL
07/17/03   PORTER                         NR SR 55 AND SR 10

0722 PM    UNK                       IN   60 MPH TSTM GUST
07/17/03   PORTER                         REPORTED BY EMERGENCY
                                          MANAGEMENT.

0820 PM    CLARENDON HILLS           IL   .75 INCH HAIL
07/17/03   DUPAGE                         REPORTED BY STORM
                                          SPOTTER.

0849 PM    WINFIELD                  IL   .75 INCH HAIL
07/17/03   DUPAGE                         REPORTED BY PUBLIC.

0900 PM    AURORA                    IL   1 INCH HAIL
07/17/03   KANE                           REPORTED BY OFF-DUTY
                                          NWS EMPLOYEE.

0915 PM    PLAINFIELD                IL   1.75 INCH HAIL
07/17/03   WILL                           REPORTED BY EMERGENCY
                                          MANAGEMENT.
Local storm report, Jul 17, 10:22 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
1022 PM CDT THU JUL 17 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1010 PM    BONFIELD                  IL   55 MPH TSTM GUST
07/17/03   KANKAKEE                       REPORTED BY COOPERATIVE
                                          OBSERVER.
Local storm report, Jul 17, 10:29 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
1029 PM CDT THU JUL 17 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1025 PM    KANKAKEE                  IL   WIND DAMAGE
07/17/03   KANKAKEE                       POWER LINES DOWN,
                                          SMALL-MEDIUM TREE LIMBS
                                          DOWN, STREET FLOODING,
                                          HALF THE TOWN IS
                                          WITHOUT POWER. REPORTED
                                          BY LAW ENFORCEMENT
                                          OFFICIAL.
Local storm report, Jul 17, 10:42 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
1042 PM CDT THU JUL 17 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0408 PM    ANTIOCH                   IL   1 INCH HAIL
07/17/03   LAKE                           BETWEEN ANTIOCH AND FOX
                                          LAKE ON 59TH ST.
                                          REPORTED BY PUBLIC.

0408 PM    ELMWOOD PARK              IL   1.25 INCH HAIL
07/17/03   COOK                           CUMBERLAND AND BELMONT.
                                          REPORTED BY PUBLIC.

0415 PM    SCHILLER PARK             IL   1 INCH HAIL
07/17/03   COOK                           REPORTED BY PUBLIC.

0415 PM    FOX LAKE                  IL   2 INCH HAIL
07/17/03   LAKE                           25 BAY LN. REPORTED BY
                                          PUBLIC.

0820 PM    BATAVIA                   IL   1 INCH HAIL
07/17/03   KANE                           NEAR INTERSECTION OF
                                          BUTTERFIELD AND
                                          RANDANT. REPORTED BY
                                          PUBLIC.

The office that day

Everything else NWS Chicago, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 17, 7:00 PM CDTTornado WarningLOTLake, Newton30 min
Jul 17, 7:01 PM CDTTornado WarningLOTLake, Newton29 min
Jul 17, 7:17 PM CDTFlash Flood WarningLOTLake4 hr
Jul 17, 7:30 PM CDTSevere Thunderstorm WarningLOTJasper, Newton45 min
Jul 17, 8:00 PM CDTSevere Thunderstorm WarningLOTLake, Porter45 min
Jul 17, 8:22 PM CDTSevere Thunderstorm WarningLOTBenton23 min
Jul 17, 10:03 PM CDTSevere Thunderstorm WarningLOTNewton42 min
Jul 17, 10:41 PM CDTSevere Thunderstorm WarningLOTBenton, Newton49 min

Nearby

Flash Flood Warnings in Indiana, 2003Every flash flood warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.